Product Liability

Hundreds of patients at hospital received radiation overdoses to head

Patients at an unidentified facility who received perfusion CT imaging performed to aid in the diagnosis of stroke accidentally received radiation doses approximately eight times the expected level, putting patients at increased risk for long-term radiation effects, the Food and Drug Administration (FDA) announced. Over an 18-month period, 206 patients at the one facility involved received the radiation overdoses to the head. In some cases, this excessive dose resulted in hair loss and erythema. The facility has notified all patients who received the overexposure and provided resources for additional information.

The notification was issued to radiological, neurological and emergency medicine health care providers at all facilities performing CT imaging and urged them to review their CT protocols and be aware of the dose indices normally displayed on the control panel for each protocol selected, and before scanning the patient. To prevent accidental overexposure, health care providers are urged to make sure that the values displayed reasonably correspond to the doses normally associated with the protocol. This should be confirmed again after the patient has been scanned.

While the incidents involve a single kind of diagnostic test at one particular facility, the magnitude of the overdoses and their impact on the affected patients may reflect more widespread problems with CT quality assurance programs and may not be limited to this one particular facility or imaging procedure. The FDA is working with the parties involved to gather more data and to understand its potential public health impact. Once this information is obtained, the FDA will be better able to determine if there are more widespread risks.

The FDA urges patients to follow their doctor’s recommendations for receiving CT scans. While unnecessary radiation exposure should be avoided, a medically needed CT scan has benefits that outweigh the risks.